Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 296, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2011, 8:22 PM EDT for Bedford County, Campbell County, Virginia. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2011, 8:22 PM EDT (00:22 UTC)
- Expired
- Jun 16, 2011, 9:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:24 PM EDT | HAIL 1 | 2 Nne Bedford City, VA | |
| Jun 16, 9:00 PM EDT | TSTM WND DMG | 2 Sse Forest, VA | ONE TREE DOWN ON COUNTY ROAD 1529. |
| Jun 16, 9:08 PM EDT | TSTM WND DMG | 3 Sse Forest, VA | LARGE LIMBS DOWNED POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
259
WUUS51 KRNK 170022
SVRRNK
VAC019-031-515-170115-
/O.NEW.KRNK.SV.W.0296.110617T0022Z-110617T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT THU JUN 16 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 915 PM EDT.
* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BEDFORD CITY...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BEDFORD CITY...
GOODE...
FOREST...
TIMBERLAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3737 7925 3734 7924 3721 7925 3730 7962
3740 7961 3742 7925 3741 7926 3740 7923
TIME...MOT...LOC 0022Z 276DEG 13KT 3734 7951
$$
163 follow-up statements
309
WWUS51 KRNK 170046
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT THU JUN 16 2011
VAC019-031-515-170115-
/O.CON.KRNK.SV.W.0296.000000T0000Z-110617T0115Z/
CITY OF BEDFORD VA-CAMPBELL VA-BEDFORD VA-
846 PM EDT THU JUN 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR THE CITY OF BEDFORD... WESTERN CAMPBELL AND EASTERN BEDFORD
COUNTIES...
AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BEDFORD CITY...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BEDFORD CITY...
GOODE...
FOREST...
EVINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN
REPORTED IN THE CITY OF BEDFORD. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3736 7925 3734 7924 3721 7925 3727 7952
3730 7961 3740 7949 3742 7925 3741 7926
3740 7923
TIME...MOT...LOC 0045Z 284DEG 14KT 3731 7943
$$
16606
WWUS51 KRNK 170105
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT THU JUN 16 2011
VAC515-170116-
/O.CAN.KRNK.SV.W.0296.000000T0000Z-110617T0115Z/
CITY OF BEDFORD VA-
905 PM EDT THU JUN 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD... IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3737 7925 3734 7924 3721 7925 3723 7935
3727 7951 3741 7926 3740 7923
TIME...MOT...LOC 0106Z 284DEG 14KT 3729 7933
$$
VAC019-031-170115-
/O.CON.KRNK.SV.W.0296.000000T0000Z-110617T0115Z/
CAMPBELL VA-BEDFORD VA-
905 PM EDT THU JUN 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR WESTERN CAMPBELL AND EASTERN BEDFORD COUNTIES...
AT 903 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR EVINGTON...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
FOREST...
EVINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3737 7925 3734 7924 3721 7925 3723 7935
3727 7951 3741 7926 3740 7923
TIME...MOT...LOC 0106Z 284DEG 14KT 3729 7933
$$
16164
WWUS51 KRNK 170115
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT THU JUN 16 2011
VAC019-031-170125-
/O.EXP.KRNK.SV.W.0296.000000T0000Z-110617T0115Z/
CAMPBELL VA-BEDFORD VA-
915 PM EDT THU JUN 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CAMPBELL AND EASTERN
BEDFORD COUNTIES EXPIRES AT 915 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3737 7925 3734 7924 3721 7925 3723 7935
3727 7951 3741 7926 3740 7923
TIME...MOT...LOC 0105Z 284DEG 14KT 3729 7933
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:05 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jun 16, 3:05 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT THU JUN 16 2011 .SYNOPSIS... IMPULSES WILL TRAVERSE THE REGION FROM THE NORTHWEST FRIDAY INTO THE WEEKEND BRINGING PERIODIC SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM 10 DEGREES OR MORE ABOVE NORMAL THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AN UPPER LEVEL LOW WILL TRACK FROM WESTERN PENNSYLVANIA THIS EVENING TO THE DELMARVA COAST TOMORROW. MEANWHILE...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE MID WEST. SHORT WAVES ROTATING BETWEEN THESE TWO SYSTEMS WILL TRACK ACROSS THE OHIO VALLEY AND EVENTUALLY OVER RNK CWA. THE LEE SIDE TROUGH...THAT GENERATED CONVECTION THIS AFTERNOON WILL ALLOWED A STRONG DRY SLOT TO ENCOMPASS THE AREA TONIGHT...AS IT MOVES EAST. THIS DRY SLOT AND WEAK RIDGING ACROSS THE SOUTH SHOULD KEEP MOST OF THE AREA RAIN FREE THROUGH AT LEAST TOMORROW MORNING. SOME MODELS HINTING AT SHOWERS COMING ACROSS THE GREENBRIER VALLEY/ALLEGHANY HIGHLAND OVERNIGHT AS THE UPPER LEVEL LOW MOVES TO THE EAST COAST. THERE IS SOME VALIDITY WITH THIS SCENARIO BUT CONFIDENCE IS LOW AS NOT ALL MODEL AGREE. WILL KEEP SOME LOW POPS OVER THE NORTHWEST TONIGHT. FOR TOMORROW...WILL HAVE POPS MAINLY IN THE AFTERNOON. THE UPPER LEVEL LOW WILL BE CLOSE ENOUGH TO THE AREA THAT ANY ROTATING SHORT WAVES WILL HELP GENERATE AFTERNOON CONVECTION. LEE TROUGH SHOULD BE ALONG THE COAST AND WITH A WEST WIND...CONVECTION WILL BE SCATTERED. WILL NEED TO KEEP AN EYE ON THE OHIO VALLEY. IF AN MESO-SCALE COMPLEXES DO FORM...THEY WILL LIKELY BECOME THE DOMINATE FEATURE AND BRING POTENTIAL FOR STRONG STORMS TO THE ENTIRE AREA DURING THE AFTERNOON AND EVENING HOURS. AFTERNOON TEMPERATURES A TOUGH CALL TOMORROW. TEMPERATURES COULD BE INFLUENCED BY THE UPPER LEVEL LOW TO THE NORTH (NAM) OR INCREASING HEIGHTS FROM THE UPPER LEVEL RIDGE IN THE MID WEST (GFS). THE COOLER NAM HAS 85H TEMPERATURES +17C WHILE THE GFS HAS +20C. WITH THE GROUND REMAINING DRY THE PAST COUPLE OF DAYS...WILL PLAY IN BETWEEN GUIDANCE BUT LEAN A LITTLE TO THE MAV/GFS FOR AFTERNOON HIGHS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... DURING THIS PORTION OF THE FORECAST...A CONVEYOR BELT WILL SET UP FROM THE GREAT LAKES SOUTHEAST THROUGH OUR REGION OF DAILY SHOWERS AND STORMS WITH THE POTENTIAL FOR AN MCS TO PROGRESS SOUTHEAST OUT OF THE OHIO VALLEY INTO OR THROUGH OUR REGION. THIS PATTERN WILL EMERGE FROM THE AREA BEING SANDWICHED BETWEEN A BUILDING UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY AND A PASSING AREA OF LOW PRESSURE THROUGH SOUTHEAST CANADA. DURING THIS PERIOD...SUNDAY LOOKS TO BE THE DAY WITH THE GREATEST COVERAGE OF CONVECTION AS THE MAIN TROUGH AXIS OF THE CANADIAN LOW MOVES THROUGH THE REGION. TEMPERATURES SHOULD EXPERIENCE A GRADUAL INCREASE THROUGH THE PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DURING THIS PORTION OF THE FORECAST...WE ANTICIPATE THE UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY WILL SLOWLY BUILD OVER...AND THEN EAST OF OUR REGION. ANTICIPATE A FAIRLY ACTIVE WEATHER PATTERN SUNDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORMS DEVELOP ALONG THE INTERFACE BETWEEN THE MORE STABLE AIR OF THE RIDGE...AND THE LESS STABLE AIR OUTSIDE THE INFLUENCE OF THE RIDGE. THIS BOUNDARY IS EXPECTED TO BE ALONG AN ORIENTATION FROM INDIANA THROUGH VIRGINIA. NOT ONLY WILL THE AREA HAVE THE POTENTIAL FOR DAILY SCATTERED THUNDERSTORMS...WE WILL HAVE TO WATCH UPSTREAM TO IN/OH FOR THUNDERSTORM COMPLEXES THAT WILL HAVE A GOOD CHANCE OF MOVING INTO OR THROUGH THE REGION. WHILE TOO EARLY TO TELL...WE MAY GET INTO A PATTERN WHERE THE SAME AREA IS RECEIVING THE POTENTIALLY HEAVY RAIN ON A DAILY BASIS...AND THUS INCREASING THE FLOOR AND FLASH FLOOD POTENTIAL FOR PARTS OF THE AREA. TEMPERATURES SHOULD TREND WARMER THROUGH WEDNESDAY AS THE INFLUENCE OF SUBSIDENCE INCREASES AS THE UPPER RIDGE APPROACHES AND 850 MB TEMPS INCREASE TO AROUND +20C. EXPECT SLIGHTLY COOLER TEMPERATURES ON THURSDAY AS THE CENTER OF THE UPPER RIDGE MOVES EAST OF THE AREA. ALSO...PRECIPITATION CHANCES WILL LIKELY BE LOWER IN PART TO THE PREVAILING TRAJECTORIES WILL BE MORE SOUTHWEST...AND THUS WE LOSE THE POTENTIAL FOR AN MCS MOVING OUT OF THE MIDWEST INTO OUR REGION. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MVFR CEILINGS HOLDING STRONG ON WESTERN SLOPES AND HIGHER ELEVATIONS THROUGH THIS MORNING. FORECAST SOUNDING INDICATING THESE LOW CEILING WILL REMAIN THROUGH EARLY AFTERNOON (19Z THU). ELSEWHERE...VFR SCT-BKN CEILINGS TO PREVAIL INTO THE AFTERNOON. OCCLUDED FRONT WILL PUSH EAST INTO AREA WITH OPPORTUNITY FOR ORGANIZED SHOWERS/THUNDERSTORMS ACROSS THE FCST AREA THIS AFTERNOON. IT APPEARS THAT THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE IN THE PIEDMONT (LYH/DAN). THUS WENT AHEAD IN ADDED IN VCTS/CB MENTION FROM THE BLUE RIDGE EAST TOWARD MID/LATE AFTERNOON BUT LOW CONFIDENCE AT THIS POINT GIVEN SUCH SHALLOW MOISTURE AND DOWNSLOPING WEST WIND. ADDED PERIODIC BOUTS OF SHRA/TSRA ARE LIKELY FRIDAY THROUGH SUNDAY AS IMPULSES TRAVERSE THE AREA FROM THE NW WITH BEST COVERAGE DURING THE LATE AFTERNOON TO LATE NIGHT HOURS. MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS CONVECTIVE COVERAGE BECOMES MORE ISOLATED AND OROGRAPHICALLY DRIVEN BY MONDAY AS THE UPPER RIDGE STRENGTHENS AND MOISTURE DECREASES. && .EQUIPMENT... BCB AWOS IS INTERMITTENTLY TRANSMITTING OBSERVATIONS...THE RESULT OF A LIGHTNING STRIKE SEVERAL DAYS AGO. THE KFCX 88D RADAR WILL BE DOWN TODAY...AS MAINTENANCE WORK IS DONE ON THE RADOME. IF STORMS THREATEN THE AREA LATER TODAY...THE RADAR WILL BE UP SOONER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...DS LONG TERM...DS AVIATION...RCS EQUIPMENT...RCS
Hazardous weather outlook, Jun 16, 3:59 AM EDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 359 AM EDT THU JUN 16 2011 NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-WVZ044- 045-170800- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MONROE-GREENBRIER- 359 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042-043-170800- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS- 359 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:59 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 61 min |
| Jun 16, 9:02 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 58 min |
| Jun 16, 9:45 PM EDT | Special Weather Statement | RNK | Campbell | 60 min |
| Jun 16, 9:54 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 66 min |
| Jun 16, 10:41 PM EDT | Special Weather Statement | RNK | Charlotte | 64 min |
| Jun 17, 1:39 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bedford, Botetourt, Craig, Rockbridge, City of Covington | 55 min |
| Jun 17, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 48 min |
| Jun 17, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 32 min |
| Jun 17, 7:45 PM EDT | Special Weather Statement | RNK | Floyd | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.